Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2004 May;38(5):817-20. Epub 2004 Mar 23.

Thiazolidinedione-induced congestive heart failure.

Author information

1
Department of Medicine, Division of Endocrinology and Metabolism, University of Toronto, St. Michael's Hospital, Toronto, Ontario, Canada. chenga@smh.toronto.on.ca

Abstract

OBJECTIVE:

To report 2 cases of thiazolidinedione (TZD)-associated congestive heart failure (CHF). As of March 13, 2004, one of the cases may represent the first description of TZD-associated cardiomyopathy in humans. case summaries: A 57-year-old obese white man with type 2 diabetes was treated with pioglitazone 30 mg/day and insulin. He had no prior history of CHF and had an excellent exercise tolerance. Over the first 4 weeks of pioglitazone therapy, the patient experienced significant weight gain and subsequently developed CHF and pulmonary edema. A 50-year-old obese white man with type 2 diabetes presented with cardiogenic shock. Rosiglitazone 4 mg once daily had been initiated 6 weeks prior to presentation. He had no prior history of cardiac disease, and investigations did not reveal a cause for the cardiogenic shock. Rosiglitazone therapy was discontinued on admission. He improved and was discharged 21 days later.

DISCUSSION:

TZDs are oral agents used for the treatment of type 2 diabetes. TZD-associated CHF and pulmonary edema have been reported in patients with a prior history of CHF. These 2 cases highlight that this adverse event can occur even in the absence of any preexisting history of clinical heart failure or cardiac disease. The second case may represent the first description of TZD-associated cardiomyopathy in humans. In both cases, an objective causality assessment using the Naranjo probability scale revealed that the adverse drug reaction between cardiomyopathy and rosiglitazone in this patient was probable.

CONCLUSIONS:

TZD should be considered as a cause in the differential diagnosis of CHF and pulmonary edema in patients without a prior history of clinical CHF or cardiac disease. Healthcare professionals should be aware of the possible association between TZDs and cardiomyopathy.

PMID:
15039476
DOI:
10.1345/aph.1D400
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center